Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 39, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 8, 2024, 3:11 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2024, 3:11 PM MST (22:11 UTC)
- Expired
- Aug 8, 2024, 5:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 124 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WGUS55 KVEF 082211
FFWVEF
AZC015-090045-
/O.NEW.KVEF.FF.W.0039.240808T2211Z-240809T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
311 PM PDT Thu Aug 8 2024
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern Mohave County in northwestern Arizona...
* Until 545 PM MST.
* At 311 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over Blake Ranch Road. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Blake Ranch Road
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3510 11367 3514 11381 3516 11379 3512 11367
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM2 follow-up statements
499
WGUS75 KVEF 082312
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
412 PM PDT Thu Aug 8 2024
AZC015-090045-
/O.CON.KVEF.FF.W.0039.000000T0000Z-240809T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
412 PM MST Thu Aug 8 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST THIS
AFTERNOON FOR SOUTHERN MOHAVE COUNTY...
At 412 PM MST, Doppler radar indicated light to moderate rain still
falling over Blake Ranch Road. Heavy rain fell on the road earlier,
and flash flooding may still be ongoing.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Blake Ranch Road
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3510 11367 3514 11381 3516 11379 3512 11367
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM426 WGUS75 KVEF 090038 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 538 PM PDT Thu Aug 8 2024 AZC015-090048- /O.EXP.KVEF.FF.W.0039.000000T0000Z-240809T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 538 PM MST Thu Aug 8 2024 ...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST THIS AFTERNOON FOR SOUTHERN MOHAVE COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3510 11367 3514 11381 3516 11379 3512 11367 $$ CO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:00 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 8, 1:00 PM MST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 100 PM PDT Thu Aug 8 2024 .SYNOPSIS...Monsoonal moisture will remain in place through the weekend helping to fuel afternoon and evening thunderstorms over portions of southern Nevada, northwest Arizona, and eastern San Bernardino Counties. Above normal temperatures will continue through the end of the week high pressure persists over the Southwestern US. Drier air is forecast to push into the region next week reducing the thunderstorm chances and bringing slightly cooler temperatures to the region. && .SHORT TERM...through Friday night. Expansive cloud cover that originated last evening over northern Arizona continues to push west through northern Mohave and Clark Counties. This has helped to suppress convection under this cloud shield, but areas that have seen sunshine are starting to fire this afternoon. Strongest convection so far has occurred over the Spring Mountains and Sheep Range where radar has estimated over an inch of rain has fallen so far. We are also starting to see convection fire over southern Mohave County where a lot of the CIN has eroded and CAPE values have increased to around 1000-1500 J/KG. With PW values still around 150% of normal combined with increasing instability, we will see more widespread afternoon and evening thunderstorms over northwest Arizona. Convection will likely be delayed until mid to late afternoon over the higher terrain of eastern San Bernardino and eastern and central Clark County due to the current cloud cover. These storms will be capable of producing heavy rain and with DCAPES around 1000-1500 J/KG gusty outflow winds are also a possibility. Some convection will be possible through the overnight hours as little areas of higher vorticity remain over the region. At this time, nothing looks overly organized, but enough to keep some thunderstorms going well into the overnight period. Friday look to have a similar setup as today with good instability, high PW values and potentially more sunshine to start the day. The most active areas look to be southern Nevada, northwest Arizona, and eastern San Bernardino Counties. Winds aloft will remain fairly light which could lead to more flooding concerns and gusty outflow winds will also remain a concern through the afternoon. .LONG TERM...This Weekend through Wednesday. Thunderstorms chances are expected again Saturday as ample moisture sits over the region. The highest PWATs will be along and southeast of the I-15 which is where the highest rick for afternoon thunderstorms will exist, with a lower but non-zero risk further west. Will need to watch if the upper level wave that will be sitting over southwest California will be able to add any forcing and thus increase convection coverage and impacts. Ensembles still do not signal for a significant or widespread flash flooding event with probabilities for 0.50 and 1.0 inch of rain in a 4 hour period remains low to none (less than 20%). The difference in 24hr rainfall amounts for Saturday on NBM percentiles is large, but nothing atypical for monsoon season. The 90th percentile 24hr rainfall accumulation for Saturday does paint much of Mohave County with about 1 inch amounts, so if there was higher impacts it could potentially be through there however probabilities for over even 0.50 in a 24 hour period tops out at 30% in the terrain. On Sunday, the moisture will begin to retreat as an upper level trough pushes into the West Coast, but most areas southeast of the I-15 will hang to PWATs over 1.00 inch so there is a continued heavy rain though thunderstorm chances will drop slightly compared to Saturday in southern Nevada. With modest instability shown on long range models both days, any storms would also bring the risk for lightning, gusty outflow winds, and small hail. People with outdoor plans this weekend in eastern portions of San Bernardino and Nye counties as well as all of Clark, Lincoln, and Mohave counties should stay up to date with the forecast and be prepared for thunderstorm impacts. The upper level trough will continue to move into the West Coast the beginning of next week with long range models in decent agreement that the trough will move into California with only slight discrepancies in its strength. Either way, the flow will turn southwest which will scour out the moist air across much of the region. Thunderstorm chances Monday through Wednesday will be confined to Mohave County and areas east. The trough will also help cool temperatures with slightly above normal temperatures dropping to about normal by Tuesday. && .AVIATION...For Harry Reid...Thunderstorms develop along high terrain around the Las Vegas Valley this afternoon and early evening. Any storms that form may produce frequent lightning and gusty outflow winds which would cause temporary changes in wind speed and direction at the terminal. Outside of storms, winds should generally be out of the southeast. Gusty southerly winds pick up in the evening and should shift to the east overnight. If the winds do not shift east, they most likely maintain a southerly to southeasterly direction. Variable winds return in the early morning hours. Outflow winds from storms around the region may influence wind speed and direction at any time overnight. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorm development around the Las Vegas Valley may lead to gusty and erratic outflow winds at KHND and KVGT this afternoon and early evening. Additional outflow boundaries from storms around the region may cause change in winds overnight at KHND and KVGT as well. Outside of thunderstorms, winds should be out of the east to southeast this afternoon and evening. Storms in northwest Arizona may not reach the vicinity of the terminal but should create gusty easterly outflow winds at KEED and KIFP in the evening. Lastly, thunderstorms over the Sierra should reach the vicinity of KBIH this afternoon. At KDAG, variable winds this afternoon turn to the southwest overnight and become gusty, decreasing early tomorrow morning. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Gorelow LONG TERM...Nickerson AVIATION...Meltzer For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:38 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 8, 3:32 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.